Washington, 2015

Dust Storm and Strong Wind in Washington, August 29, 2015

August 29, 2015 · NWS OTX · 8 events in 4 counties and zones

A strong and fairly dry cold front passed thorugh Eastern Washington and brought damaging winds and blowing dust to the area in addition to causing extreme fire behavior.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong and fairly dry cold front passed thorugh Eastern Washington and brought damaging winds and blowing dust to the area in addition to causing extreme fire behavior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 28, 9:51 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 9:51 PM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 PM PDT FRI AUG 28 2015

.SYNOPSIS...
A cold front will push through the Inland Northwest on Saturday
and bring high winds to the region. This will create a situation
for blowing dust with reduced visibility. There is the potential
for toppled trees and downed power lines as well. A cooler and
occasionally breezy regime with some shower activity will persist
through the next week.

&&

.DISCUSSION...
Evening update: forecast in generally on track. The strong cold
front is pushing on the north CA/southwest OR coast and heading
northeastward and is generally on track to pass east of the
Cascades tomorrow morning, generally in the next 9 to 12 hours. No
real changes made to the ongoing forecast. /J. Cote'

&&

.AVIATION...
06Z TAFS: A cold front will continue to approach the coast tonight
and shift across the region between Saturday morning and early
afternoon. Overnight developing inversions will bring the threat
of MVFR visibility from smoke. Some LLWS is projected just ahead
of the cold front. That front is expected to pass between 15 and
19Z, which will bring strong winds to the surface across the
region but especially from MWH to GEG with possible gusts over 50
mph. High Wind Watches are in place. As a result of the winds
blowing dust is expected, with localized MVFR/IFR vis. The better
threat of IFR (even LIFR) vis will be across the Columbia Basin,
around MWH and MVFR elsewhere. Some showers are possible. The
best threat will be within the Cascades and northern mountains.
There is also a threat of some afternoon thunderstorms around the
mountains. As for TAF sites, the best shower threat will be near
EAT and PUW. Elsewhere there will be some shower potential but
confidence is low. Winds may begin to abate some in the late
afternoon and the blowing dust should abate too. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  81  53  67  52  68 /  10  30  20  60  10  10
Coeur d'Alene  62  82  52  63  49  69 /  10  40  20  60  10  20
Pullman        65  82  52  67  50  73 /  10  30  20  60  10  10
Lewiston       67  88  58  72  55  79 /  10  20  20  40  10  10
Colville       60  82  51  68  50  68 /  20  40  30  70  20  40
Sandpoint      57  82  50  62  48  66 /  20  40  20  80  20  40
Kellogg        59  82  49  61  47  69 /  10  30  30  70  20  20
Moses Lake     65  79  55  73  54  75 /  10  20  40  50  10  10
Wenatchee      65  76  56  70  55  72 /  30  30  50  30  10  20
Omak           60  77  52  68  51  72 /  30  40  70  50  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 11 AM to 7 PM PDT Saturday for Northern
     and Central Idaho Panhandle (Zone 101).

     High Wind Watch from 9 AM PDT Saturday through Saturday evening
     for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

WA...Red Flag Warning from 11 AM to 7 PM PDT Saturday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northeast (Zone 686)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684)-East Washington Palouse and Spokane Area
     (Zone 674).

     High Wind Watch from 9 AM PDT Saturday through Saturday evening
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau.

&&
Hazardous weather outlook, Aug 28, 5:02 AM PST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
602 AM PDT FRI AUG 28 2015

IDZ002-003-026-027-WAZ031>036-044-291400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
602 AM PDT FRI AUG 28 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday a strong cold front will move through the region. The
potential exists for very strong winds during the day Saturday
with gusts up to 60 mph over much of the region. In addition to
damage and power outages these winds will produce widespread
blowing dust with local visibilities near zero and will disrupt
travel on area highways throughout the Columbia Basin.

A cooler than normal, breezy and showery weather pattern is
expected through the upcoming week.

WAZ041-042-291400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
602 AM PDT FRI AUG 28 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate rain is expected across the Cascade mountains Saturday.
The heaviest amounts...an inch or more will be found along the
crest of the Cascades. The further away one goes from the crest,
the less rain is expected. Cascade valleys and the Wenatchee area
could see anywhere from a tenth of an inch up to three tenths of
an inch.

IDZ001-004-WAZ037-038-043-291400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
602 AM PDT FRI AUG 28 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

On Saturday a strong cold front will move through the region. The
potential exists for very strong winds during the day Saturday
with gusts up to 60 mph. 60 to 70 mph wind gusts are possible
across the mountains. Winds will likely be lower in the valleys
but occasional strong gusts will aggravate fire fighting efforts
and may cause scattered power outages.

A cooler than normal, breezy and showery weather pattern is
expected through the upcoming week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dust storm, 2 strong wind. Local standard time, as filed.

Dust Storm, Upper Columbia Basin

When
August 29, 12:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Amateur Radio
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An amateur radio operator 22 miles southwest of Ritzville, WA reported one half mile visibility or less with zero visibility in spots due to blowing dust.

Dust Storm, Upper Columbia Basin

When
August 29, 10:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Emergency Manager
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An emergency manager reported blowing dust reducing visibility to less than one quarter mile along highways 395 and 21 which is about 15 miles west of Ritzville, WA.

Dust Storm, Washington Palouse

When
August 29, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A trained spotter reported blowing dusts reducing visibility to near one quarter mile due to sustained 40 mph winds with gusts to 50 mph near Mansfield, WA.

Dust Storm, Washington Palouse

When
August 29, 10:37 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A trained spotter reported blowing dust and smoke reducing visibility to near 1/8 of a mile near Colfax, WA.

Strong Wind, Spokane Area

When
August 29, 12:12 PM PST to 12:22 PM PST
Where
Spokane Area forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the broadcast media reported power lines down in Spokane Valley, WA.

Strong Wind, Spokane Area

When
August 29, 12:17 PM PST to 12:27 PM PST
Where
Spokane Area forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of public reported a tree down over a road and powerlines down under a treee 2 miles south of Spokane, WA.

Dust Storm, Moses Lake Area

When
August 29, 12:25 PM PST to 12:40 PM PST
Where
Moses Lake Area forecast zone
Reported by
Department of Highways
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

The Washington State Department of Transportation closed I-90 between Vantage, WA and George, WA due to low visibility in dusts storm.

Dust Storm, Moses Lake Area

When
August 29, 1:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A trained spotter reported 50 mph winds producing significant blowing dusts 2 miles northwest of Moses Lake, WA.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592469, 592466, 592467, 592468, 592475, 592474, 592476, 592477.